Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 732, NWS Jackson, MS

October 24, 2001Claiborne County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 24, 2001, 10:13 PM CDT for Claiborne County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 10:13 PM CDT (03:13 UTC)
Expired
Oct 24, 2001, 11:00 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Claiborne County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS54 KJAN 250314
SVRJAN
MSC021-250400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1013 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PORT GIBSON. 
 THE STORM WAS...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLAIBORNE COUNTY 

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3182 9084 3187 9102 3187 9113 3198 9113
          3201 9107 3205 9110 3199 9080

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:00 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Oct 24, 2:00 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED OCT 24 2001

ON SATELLITE RAPID CYCLOGENESIS WAS BEGINNING TO TAKE PLACE OVER THE
GREAT LAKES...AS A STRONG COLD FRONT WAS DROPPING SOUTHEAST TOWARD THE
LOWER MISSISSIPPI VALLEY. VISIBLE IMAGERY WAS SHOWING A LONG OUTFLOW
BOUNDARY/PREFRONTAL TROF COMING THROUGH ARKANSAS AND NORTH
LOUISIANA...ALONG WITH CLOUD STREETS SHOWING STRONG SOUTHWEST FLOW.
DEWPOINTS WERE FROM THE MIDDLE 60S TO THE LOWER 70S. AREA 18Z RAOB RUNS
WERE SOMEWHAT CAPPED FROM JACKSON WESTWARD...ESPECIALLY WITH DRY AIR
IN THE MID TO UPPER LEVELS...WHICH MAY REDUCE THE SEVERE POTENTIAL
FOR THE SOUTH HALF OF THE FORECAST AREA.

FOR THE SHORT TERM RAPID CYCLOGENESIS WILL CONTINUE OVER THE GREAT LAKES
REGION WITH A STRONG COLD FRONT BARROWING THROUGH THE REGION THIS
EVENING. WITH THE STRENGTH OF THE UPPER TROF...BREEZY CONDITIONS WILL
CONTINUE THROUGH THURSDAY. ETA SEVERE INDICES FOR THIS EVENING SHOW
LAPSE RATES FOR TONIGHT OF AROUND 7 TO 9 DEGREES CELCIUS...CAPES
AROUND 2000 TO 2500...BRN SHEAR AROUND 70 M2/S2(ISOLATED
TORNADOES)...STRONG LOW LEVEL CONVERGENCE NEAR THE FRONTAL
BOUNDARY(WHICH WILL DRIVE THE CONVECTION)...HELICITIES WILL BE
AROUND 200...LIS WILL BE FROM -2 TO -4...PRECIPITABLE WATER AROUND
1.75 INCHES...GOOD THETAE GRADIENT RIDGE JUST AHEAD AND ALONG THE
FRONTAL BOUNDARY. THE BEST UPPER JET DYNAMICS WILL BE NORTH OF THE
FORECAST AREA...BUT THERE WILL BE DECENT LOW TO MID LEVEL JETSTREAM
ACTION JUST AHEAD OF THE FRONTAL PASSAGE. SO WITH THIS IN MIND
EXPECT A SQUALL LINE TO MOVE INTO THE REGION JUST AHEAD OF THE COLD
FRONT. THE STRONGEST PART OF THE SQUALL LINE WILL AFFECT THE NORTHERN
SECTIONS. WILL MENTION THE THREAT OF SEVERE WEATHER WITH THE LINE
FOR PRIMARILY DAMAGING WINDS FOR THE NORTH PART OF THE FORECAST
AREA. THE LINE OF STORMS WILL BE LEAVING THE COUNTY WARNING AREA
WITH THE COLD FRONT JUST AFTER MIDNIGHT. WILL MENTION THE RISK OF
SEVERE STORMS FOR THE WHOLE COUNTY WARNING AREA...WITH ENHANCE
WORDING OF DAMAGING WINDS...GENERALLY ALONG AND NORTH OF A CROSSET
ARKANSAS TO LEXINGTON TO A MACON LINE.

AFTER THE FRONTAL PASSAGE BREEZY CONDITIONS WILL CONTINUE AS A COOLER
AND DRYER AIRMASS SETTLES INTO THE REGION. BREEZY CONDITIONS WILL
DISSIPATE BY THURSDAY EVENING AS THE CENTER OF HIGH PRESSURE SETTLES
INTO THE REGION.

LOOKING AT TEMPERATURES WILL GO CLOSER A COMBO OF MAV AND 2M ETA
NUMBERS AND WILL INCREASE MOS POPS SOME FOR TONIGHT. COMPARED TO YESTERDAY
THE AVN/MRF 0 DEGREE LINE AT 850...SHOWS THE AIRMASS MODIFYING
SOME...SINCE IT DOES NOT REACH THE GULF COAST. A 2ND SHOT OF COOL
AIR WILL COME IN ON SATURDAY. THE AIRMASS WILL BEGIN TO MODIFY AS AN
UPPER RIDGE BUILDS ACROSS THE REGION EARLY NEXT WEEK INTO WEDNESDAY.
THIS IS REFLECTED ON THE MEX TEMPS...SO WILL MAKE SLIGHT
MODIFICATIONS TO THOSE NUMBERS. THE MODELS DID VARY SOME ON THE
SPEED OF THE DEVELOPING UPPER RIDGE OVER THE REGION EARLY NEXT WEEK.
SO WITH THAT IN MIND WILL KEEP DRY WEATHER THROUGH THE PERIOD.

PRELIM NUMBERS:
JAN 052/071/039/068/038  4000
MEI 054/072/037/067/036  4000

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

17

In the hours before

Special weather statement, Oct 24, 7:02 PM CDT, 3 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CDT WED OCT 24 2001

...THUNDERSTORMS...
A BROKEN LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
COLD FRONT THROUGH THE EVENING HOURS. SCATTERED SEVERE STORMS ARE
EXPECTED ALONG AND NORTH OF A HIGHWAY 82 LINE. ISOLATED SEVERE
STORMS ARE EXPECTED SOUTH OF THIS LINE. THE MAIN THREATS FROM ANY
SEVERE STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO
THE SIZE OF QUARTERS.

A COLD FRONT WILL MOVE EAST OVER EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT. A VERY MOIST
AND RELATIVELY UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AND
WITH STRONG FORCING ALONG THE COLD FRONT...SCATTERED TO ISOLATED
SEVERE STORMS CAN BE EXPECTED TO DEVELOP. SINCE THE BEST UPPER
LEVEL ENERGY WILL BE OVER MIDDLE TENNESSEE...THE BEST COVERAGE OF
STORMS WILL BE OVER NORTH AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS EVENING.

...NON PRECIPITATION...
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED
TONIGHT IN CONJUNCTION WITH THE APPROACH AND PASSAGE OF A STRONG
COLD FRONT. WINDS AHEAD OF THE FRONT WILL BE FROM THE
SOUTHWEST...AND WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTHWEST. AREA LAKES WILL BE CHOPPY AND BOATERS SHOULD EXERCISE
CAUTION. DRIVERS OF HIGH PROFILE VEHICLES SUCH AS TRAILERS...SUVS
AND MINI-VANS SHOULD ALSO EXERCISE CAUTION ON ROADWAYS AS SUDDEN
WIND GUSTS COULD CAUSE LOSS OF VEHICLE CONTROL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Oct 24, 7:21 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    MILO                      AR   WIND DAMAGE
10/24/01   ASHLEY                         TREES DOWN ACROSS HIGHWAY
                                          133. REPORTED BY ASHLEY
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Oct 24, 8:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
828 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    MILO                      AR   WIND DAMAGE
10/24/01   ASHLEY                         TREES DOWN ACROSS HIGHWAY
                                          133. REPORTED BY ASHLEY
                                          COUNTY SHERIFFS OFFICE.

0750 PM    BONITA                    LA   WIND DAMAGE
10/24/01   MOREHOUSE                      TREES DOWN ALONG HIGHWAY
                                          165. REPORTED BY
                                          MOREHOUSE COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Oct 24, 9:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
910 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COUNTY WIDE               MS   WIND DAMAGE
10/24/01   GRENADA                        TREES DOWN ALONG HIGHWAY
                                          8 E AND W OF GRENADA
                                          REPORTED BY EMA

0840 PM    CARROLLTON                MS   0.75 INCH HAIL
10/24/01   CARROLL                        ALSO TREES DOWN REPORTED
                                          BY CARROLL COUNTY
                                          SHERIFFS OFFICE ALONG
                                          HIGHWAY 7 BETWEEN
                                          GREENWOOD AND TEOC.
Special weather statement, Oct 24, 9:20 PM CDT, 53 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 800...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CDT WED OCT 24 2001

MSZ018-019-025>027-034>036-250300-

THE STORMS PREDICTION CENTER HAS CANCELED TORNADO WATCH 800. THIS
INCLUDES ALL COUNTIES THAT WERE IN WATCH 800.
Local storm report, Oct 24, 10:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1003 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    EUPORA                    MS   0.88 INCH HAIL
10/24/01   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY SHERIFFS OFFICE.
                                          ALSO TREES AND LARGE
                                          LIMBS DOWN.

0940 PM    2E STARKVILLE             MS   70 MPH WIND GUST
10/24/01   OKTIBBEHA                      REPORTED BY MS HIGHWAY
                                          PATROL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:20 PM CDTSevere Thunderstorm WarningJANSunflower25 min
Oct 24, 7:29 PM CDTSevere Thunderstorm WarningJANBolivar16 min
Oct 24, 7:42 PM CDTSevere Thunderstorm WarningJANGrenada, Leflore33 min
Oct 24, 8:00 PM CDTSevere Thunderstorm WarningJANIssaquena45 min
Oct 24, 8:25 PM CDTSevere Thunderstorm WarningJANCarroll45 min
Oct 24, 8:37 PM CDTSevere Thunderstorm WarningJANLeflore23 min
Oct 24, 8:47 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster43 min
Oct 24, 9:07 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren38 min
Oct 24, 9:13 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha47 min
Oct 24, 9:13 PM CDTSevere Thunderstorm WarningJANChoctaw47 min
Oct 24, 9:42 PM CDTSevere Thunderstorm WarningJANLowndes33 min
Oct 24, 10:06 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Winston39 min
Oct 24, 10:30 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba45 min
Oct 24, 10:52 PM CDTSevere Thunderstorm WarningJANNoxubee23 min
Oct 24, 11:12 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.